Advertisement

A Dichotomy for k-Regular Graphs with {0, 1}-Vertex Assignments and Real Edge Functions

  • Jin-Yi Cai
  • Michael Kowalczyk
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6108)

Abstract

We prove a complexity dichotomy theorem for a class of Holant Problems over k-regular graphs, for any fixed k. These problems can be viewed as graph homomorphisms from an arbitrary k-regular input graph G to the weighted two vertex graph on {0,1} defined by a symmetric function h. We completely classify the computational complexity of this problem. We show that there are exactly the following alternatives, for any given h. Depending on h, over k-regular graphs: Either (1) the problem is #P-hard even for planar graphs; or (2) the problem is #P-hard for general (non-planar) graphs, but solvable in polynomial time for planar graphs; or (3) the problem is solvable in polynomial time for general graphs. The dependence on h is an explicit criterion. Furthermore, we show that in case (2) the problem is solvable in polynomial time over k-regular planar graphs, by exactly the theory of holographic algorithms using matchgates.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bulatov, A., Grohe, M.: The complexity of partition functions. Theoretical Computer Science 348(2-3), 148–186 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Cai, J.-Y., Lu, P., Xia, M.: Holant problems and counting CSP. In: STOC 2009: Proceedings of the 41st Annual ACM Symposium on Theory of Computing, pp. 715–724 (2009)Google Scholar
  3. 3.
    Cai, J.-Y., Lu, P.: Holographic algorithms: from art to science. In: STOC 2007: Proceedings of the 39th Annual ACM Symposium on Theory of Computing, pp. 401–410 (2007)Google Scholar
  4. 4.
    Cai, J.-Y., Lu, P., Xia, M.: Holographic algorithms by Fibonacci gates and holographic reductions for hardness. In: FOCS 2008: Proceedings of the 49th Annual IEEE Symposium on Foundations of Computer Science, pp. 644–653 (2008)Google Scholar
  5. 5.
    Cai, J.-Y., Lu, P., Xia, M.: A computational proof of complexity of some restricted counting problems. In: Chen, J., Cooper, S.B. (eds.) TAMC 2009. LNCS, vol. 5532, pp. 138–149. Springer, Heidelberg (2009)Google Scholar
  6. 6.
    Dyer, M., Goldberg, L.A., Paterson, M.: On counting homomorphisms to directed acyclic graphs. Journal of the ACM 54(6) (2007)Google Scholar
  7. 7.
    Dyer, M., Greenhill, C.: The complexity of counting graph homomorphisms (extended abstract). In: SODA 2000: Proceedings of the 11th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 246–255 (2000)Google Scholar
  8. 8.
    Goldberg, L.A., Grohe, M., Jerrum, M., Thurley, M.: A complexity dichotomy for partition functions with mixed signs. CoRR, abs/0804.1932 (2008)Google Scholar
  9. 9.
    Hell, P., Nešetřil, J.: On the complexity of H-coloring. Journal of Combinatorial Theory, Series B 48(1), 92–110 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Kowalczyk, M., Cai, J.-Y.: Holant problems for regular graphs with complex edge functions. In: STACS 2010: Proceedings of the 27th International Symposium on Theoretical Aspects of Computer Science, pp. 525–536 (2010)Google Scholar
  11. 11.
    Tarski, A.: A decision method for elementary algebra and geometry. University of California Press, Berkeley (1951)zbMATHGoogle Scholar
  12. 12.
    Vadhan, S.: The complexity of counting in sparse, regular, and planar graphs. SIAM Journal on Computing 31(2), 398–427 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Valiant, L.: The complexity of enumeration and reliability problems. SIAM Journal on Computing 8(3), 410–421 (1979)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Valiant, L.: The complexity of computing the permanent. Theoretical Computer Science 8, 189–201 (1979)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Valiant, L.: Quantum circuits that can be simulated classically in polynomial time. SIAM Journal on Computing 31(4), 1229–1254 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Xia, M., Zhang, P., Zhao, W.: Computational complexity of counting problems on 3-regular planar graphs. Theoretical Computer Science 384(1), 111–125 (2007)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Jin-Yi Cai
    • 1
  • Michael Kowalczyk
    • 2
  1. 1.Computer Sciences DepartmentUniversity of Wisconsin at MadisonMadisonUSA
  2. 2.Department of Mathematics and Computer ScienceNorthern Michigan UniversityMarquetteUSA

Personalised recommendations